Florida, 2003

Damaging Wind in Florida, September 24, 2003

September 24, 2003 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 24, 1:45 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 24, 1:45 PM EST, 2 hours 5 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT WED SEP 24 2003

.DISCUSSION...A WEAK FRONTAL BOUNDARY REMAINS STALLED FROM THE
EASTERN GULF OF MEXICO THROUGH NORTH FLORIDA. NO FACTOR LOCALLY AS
THE SUPPORTING SHORT WAVE TROUGH LIFTS OUT TO THE CANADIAN MARITIMES.
DECENT MOISTURE GRADIENT IS IN PLACE OVER FLORIDA TODAY...WITH DEW
POINTS RANGING FROM THE MID 60S OVER CENTRAL FLORIDA TO THE MID 70S
IN THE MIAMI AREA. IN THE ATLANTIC...A LOW IS FORMING SOUTH OF
BERMUDA AND MOVING NORTH TO NORTHEAST. A LOW PRESSURE SYSTEM IS
FORMING IN THE CARIBBEAN SOUTH OF JAMAICA.

FOR THIS EVENING AND OVERNIGHT...THE ATLANTIC RIDGE IS SLOWLY
BUILDING IN OVER THE AREA ALLOWING A WEAK SEA BREEZE TO FINALLY SET
UP. AS A RESULT THE AFTERNOON CONVECTION IS SLOWLY DRIFTING
INLAND...HELPING TO LIMIT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
FOR THE LATE AFTERNOON COMMUTE. THE LIGHT SEA BREEZE PENETRATION
WILL KEEP A SLIGHT CHANCE FOR MAINLY EVENING SHOWERS OVER THE METRO
AREAS...WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING THROUGH
THE EVENING INLAND AND WEST COAST.

FOR THURSDAY AND FRIDAY...MOISTURE AMOUNTS WILL REMAIN HIGH OVER
SOUTH FLORIDA ENOUGH TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA THURSDAY...WITH SEA BREEZE INFLUENCES DICTATING
MOVEMENT. MODELS HINT THAT THE LOW PRESSURE SOUTH OF JAMAICA WILL
MOVE TO OFF THE YUCATAN. THIS WILL BRING INCREASED MOISTURE OVER THE
AREA BY FRIDAY...ALLOWING FOR LIKELY RAIN CHANCES IN THE INTERIOR
SECTIONS BY AFTEROON.

FOR THE WEEKDEND AND EARLY NEXT WEEK...ITLL BE WET. HOWEVER
CONSIDERABLE MODEL DIFFERENCES REMAIN CONCERNING THE POSSIBILITY OF
THE LOW PRESSURE EMERGING FROM THE YUCATAN. THE GFS AND ECMWF ARE
SIMILAR SHOWING WEAK CLOSED LOW NEAR THE YUCATAN WITH AN INVERTED
TROUGH THROUGH SOUTH FLORIDA. THE UKMET ALSO SHOWS A WEAK LOW IN THE
AREA...MAINLY OFF THE EAST COAST. THE CANADIAN GEM ON THE OTHER HAND IS
MOST BULLISH...PUTTING A 991 MB LOW ACROSS S. FLORIDA BY SUNDAY
NIGHT. THE MOST PLAUSIBLE SOLUTION IS THAT THERE WILL BE A WEAK
TROUGH OVER THE AREA WITH DECENT TROPICAL MOISTURE. CONSEQUENTLY
WILL EXTEND THE LIKELY RAIN CHANCES CURRENTLY IN THE FORECAST FOR
THE WEEKEND INTO MONDAY. SOME DRYING THEREAFTER THROUGH MID WEEK IN
ALL BUT SOUTHEAST SECTIONS AS A WEAK FRONTAL BOUNDARY BRING DRIER
AIR THROUGH CENTRAL FLORIDA.

.MARINE...LIGHT SOUTHEAST WINDS TO PERSIST UNDER INFLUENCE OF
ATLANTIC RIDGE. THIS FLOW WILL INCREASE SLIGHTLY OVER THE ATLANTIC
WATERS BY SUNDAY AS THE GRADIENT TIGHTENS BETWEEN THE ATLANTIC RIDGE
AND THE TROUGH MOVING THROUGH THE SOUTHEAST STATES. THE WAVEWATCH
MODEL HINTS AT AT THE POSSIBILITY OF SWELLS THIS WEEKEND FROM THE
LOW IN THE ATLANTIC...BUT ONLY PERIODS TO 10S NOTED SO FAR. THIS
COULD EASILY BYPASS PALM BEACH BEACHES AND REMAIN NORTH.

.FIRE WEATHER...NO HIGHLIGHTS.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   77 86 75 86 / 20 50 30 50
FORT LAUDERDALE   76 86 76 86 / 20 50 30 50
MIAMI             75 87 75 86 / 20 50 30 50
NAPLES            74 87 73 87 / 30 40 30 50

.MIA WATCHES/WARNINGS/ADVISORIES...
 NONE.

CHRISTENSEN
Hazardous weather outlook, Sep 24, 4:37 AM EST, 11 hours 13 minutes before
FLZ063-066>075-241600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
537 AM EDT WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY
...SCATTERED THUNDERSTORMS OVER SOUTH FLORIDA TODAY...

ENOUGH MOISTURE AND SUFFICIENT INSTABILITY WILL COMBINE TO PRODUCE
SCATTERED THUNDERSTORMS ANYTIME TODAY OVER THE EASTERN SECTIONS OF
SOUTH FLORIDA. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER THE INTERIOR AND WESTERN SECTIONS. MAIN THREATS WILL BE LOCAL
PONDING OF WATER IN LOW LYING AREAS...DUE TO A RATHER SLOW MOVEMENT
OF STORMS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Miami radar (KAMX), 23 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
September 24, 3:50 PM EST
Where
Miami-Dade County, 3 mi W of (Mia)miami Intl
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
25.800, -80.333

CBS-4 measured a thunderstorm wind gust of 58 mph at their T.V studio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374626.